question-icon

What causes dripping sound in the ear while recovering from sinus infection?

default
Posted on Fri, 3 Aug 2018
Question: IN December I had a sinus infection and had a "dripping sound" in one ear. ENT said my ear was functioning perfectly and put me on medication. Infection cleared up . About 3 weeks ago this "dripping sound" lasted 2 days. This past weekend it has begun again. It is not loud but rather faint, but I can still hear it. When I had mentioned this sound to the ENT he had no clue. Should I go to another specialist?I have had a slight sinus headache for several days on the same side as the dripping sound.Can this be sinus related?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (18 minutes later)
Brief Answer:
Information

Detailed Answer:
What you are describing is most likely related to drainage down your throat, so yes, it can be sinus related.

When there is inflammation in the sinuses from an allergy or a viral or bacterial infection, there is drainage down the throat and this can cause eustachian tube dysfunction. The middle ear (which includes the ear drum) is connected to the throat by the eustachian tube. So sometimes there is muffled hearing, pressure changes, or a dripping sound. It can be intermittent and can last longer than the symptoms a person notices in their sinuses, nose, or throat.

You can try an over the counter steroid spray such as Flonase to help stabilize the mucus membranes of your sinuses which may help the sinus headache and then the dripping sound. Although sometimes it is hard to get the dripping sound to go away until some time after the cause resolves. The nasal steroid should be used every day.

If you are able (no high blood pressure or insomnia) you can try an oral decongestant such as pseudoephedrine when the sinus headache is worse. This can be used as needed.

If you continue to have sinus symptoms for longer than a couple of weeks, then consider seeing your doctor. But before that time, there isn't much a good doctor will do in terms of prescribing an antibiotic because it is usually still a viral infection if it is an infection.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh (15 hours later)
I have chronic problems with my sinuses all year long. I have to be careful with nasal sprays because if used too much, they have tended to increase the pressure inmy eyes. I am most concerned with the "drpping sound" because it is annoying. Is there anything that can be done for this eustachian tube dysfunction? Would an ENT be able to diagnose this or would I have to go to another type of specialist. Would it require X-rays or some other form of examination? Thank you
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (5 hours later)
Brief Answer:
Thoughts on this

Detailed Answer:
ENT would be the specialty that this would fall under, but it isn't a primary problem (as annoying as it may be - I've had it too) it is a symptom of drainage in the throat. If you go to an ENT, they may give you an antibiotic (although this is discouraged with rising resistance to antibiotics) or suggest you wait it out. It typically resolves when the underlying cause resolves, or in a week or so after that.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3135 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes dripping sound in the ear while recovering from sinus infection?

Brief Answer: Information Detailed Answer: What you are describing is most likely related to drainage down your throat, so yes, it can be sinus related. When there is inflammation in the sinuses from an allergy or a viral or bacterial infection, there is drainage down the throat and this can cause eustachian tube dysfunction. The middle ear (which includes the ear drum) is connected to the throat by the eustachian tube. So sometimes there is muffled hearing, pressure changes, or a dripping sound. It can be intermittent and can last longer than the symptoms a person notices in their sinuses, nose, or throat. You can try an over the counter steroid spray such as Flonase to help stabilize the mucus membranes of your sinuses which may help the sinus headache and then the dripping sound. Although sometimes it is hard to get the dripping sound to go away until some time after the cause resolves. The nasal steroid should be used every day. If you are able (no high blood pressure or insomnia) you can try an oral decongestant such as pseudoephedrine when the sinus headache is worse. This can be used as needed. If you continue to have sinus symptoms for longer than a couple of weeks, then consider seeing your doctor. But before that time, there isn't much a good doctor will do in terms of prescribing an antibiotic because it is usually still a viral infection if it is an infection.